Alert archive / Virginia / Wind Advisories in 2008
Wind Advisory 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 10, 2008, 9:10 PM EST for 21 counties in Virginia. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2008, 9:10 PM EST (02:10 UTC)
- Expired
- Feb 11, 2008, 1:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
All 21 counties
Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 33 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 110210 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 910 PM EST SUN FEB 10 2008 ...HIGH WINDS WILL CONTINUE TO GRADUALLY DIMINISH... .STRONG WEST WINDS IN THE WAKE OF AN ARCTIC COLD FRONT WILL CONTINUE TO GRADUALLY DIMINISH TOWARD MIDNIGHT. WIND GUSTS MAY STILL BE STRONG ENOUGH IN HIGH ELEVATIONS TO PRODUCE MORE DOWNED TREES AND POWER OUTAGES. VAZ009>014-016>020-022>024-110600- /O.CAN.KRNK.HW.W.0002.000000T0000Z-080211T0600Z/ /O.NEW.KRNK.WI.Y.0007.080211T0210Z-080211T0600Z/ SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... LEXINGTON 910 PM EST SUN FEB 10 2008 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EST MONDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. SUSTAINED WESTERLY WINDS OF 20 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH...WILL CONTINUE TO GRADUALLY DIMINISH THIS EVENING. BY 100 AM...THE WINDS ARE EXPECTED TO DROP TO 15 TO 25 MPH...WITH GUSTS UP TO 40 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NCZ003>006-019-020-VAZ007-032>035-043>047-058-059-WVZ042>045- 110315- /O.CAN.KRNK.WI.Y.0006.000000T0000Z-080211T0600Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...TAZEWELL...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE...BLUEFIELD...HINTON...UNION...LEWISBURG 910 PM EST SUN FEB 10 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. SUSTAINED WESTERLY WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 40 MPH...WILL CONTINUE TO GRADUALLY DIMINISH THIS EVENING. BY 100 AM...THE WINDS ARE EXPECTED TO DROP TO 10 TO 20 MPH...WITH GUSTS UP TO 30 MPH. $$ NCZ001-002-018-VAZ015-110600- /O.CON.KRNK.HW.W.0002.000000T0000Z-080211T0600Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE 910 PM EST SUN FEB 10 2008 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY. SUSTAINED WESTERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 60 MPH...WILL CONTINUE TO GRADUALLY DIMINISH THIS EVENING. BY MIDNIGHT...WINDS ARE EXPECTED TO DROP TO 20 TO 35 MPH...WITH GUSTS OF 50 TO 55 MPH. EXTREME CAUTION IS ADVISED IF TRAVELING THROUGH THIS AREA WITH A HIGH PROFILE VEHICLE. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$
1 follow-up statement
000 WWUS71 KRNK 110613 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 113 AM EST MON FEB 11 2008 ...HIGH WINDS ARE GRADUALLY DIMINISHING... .STRONG WEST WINDS WHICH IMPACTED THE REGION SUNDAY ARE DIMINISHING. NCZ001-002-018-VAZ015-110715- /O.EXP.KRNK.HW.W.0002.000000T0000Z-080211T0600Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE 113 AM EST MON FEB 11 2008 ...HIGH WIND WARNING HAS EXPIRED... THE HIGH WIND WARNING IS NO LONGER IN EFFECT. WIND GUSTS OF 50 MPH ARE STILL POSSIBLE IN THE HIGHEST ELEVATIONS...BUT THE OVERALL TREND IS FOR DIMINISHING WINDS OVERNIGHT. $$ VAZ009>014-016>020-022>024-110715- /O.EXP.KRNK.WI.Y.0007.000000T0000Z-080211T0600Z/ SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... LEXINGTON 113 AM EST MON FEB 11 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WIND GUSTS OF 40 MPH ARE STILL POSSIBLE IN THE HIGHEST ELEVATIONS...BUT THE OVERALL TREND IS FOR DIMINISHING WINDS OVERNIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 10, 7:34 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Feb 10, 7:34 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EST SUN FEB 10 2008
.SYNOPSIS...
WINDS ARE GOING TO DIMINISH LATE TONIGHT AS HIGH PRESSURE BUILDS
IN FROM THE WEST. THIS HIGH WILL BE MOVE OVER THE REGION MONDAY AND
OFFSHORE MONDAY NIGHT INTO TUESDAY. A STORM SYSTEM WITH BETTER
MOISTURE WILL MOVE THRU LATE TUESDAY AND WEDNESDAY...FOLLOWED BY
ANOTHER BRIEF SHOT OF COLD.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WINDS ARE DIMINISHING AS EXPECTED WITH SUNSET...ESPECIALLY THE
STRONGER GUSTS. SO WE HAVE CANCELLED THE HIGH WIND WARNING FOR SE
WV AND ALSO THE FOOTHILLS IN SW VA...ISSUING A WIND ADVISORY FOR
THEM INSTEAD. OTRW BECOMING MOSTLY CLEAR BUT VERY COLD ESPCLY
NORTH/NW GIVEN LOW DEWPOINTS. EXPECT SOME SINGLE DIGITS NW ZONES
PENDING HOW FAR SOUTH THE 85H TEMP GRADIENT MAKES IT OTRW TEENS TO
LOW 20S SE BY MORNING. WILL HAVE A FEW HIGHER ELEVATION LOCATIONS
AT WIND CHILL ADVISORY CRITERIA BUT THINK AT THIS POINT TOO
ISOLATED TO ISSUE AN ADVISORY.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
SURFACE RIDGE BUILDS IN FROM THE WEST MONDAY BEHIND DEPARTING UPPER
TROF AND EXITING 85H COLD POOL. THIS SHOULD FINALLY ALLOW WINDS TO
DIMINISH SOME BUT STILL A BREEZE AROUND. ONSET OF WARM ADVECTION MAY
SEND SOME HIGH/MID CLOUDS OTRW MOSTLY SUNNY. ALTHO THE AIR REMAINS
QUITE DRY...WILL OPT TO KEEP TEMPS ON THE COLDER SIDE OF MET MOS
WITH A SLIGHTLY SLOWER EXODUS OF THE COLD POOL. AFTER MIDNIGHT A
COMBINATION OF INCREASING HIGH CLOUDS AND RETURNING SOUTHWESTERLY
FLOW ABOVE THE BNDRY LAYER WILL KEEP HIGHER ELEVATION TEMPS STEADY
OR SLOWLY RISING. SHOULD SEE A WIDE RANGE OF TEMPS BY DAYBREAK TUE.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
COLD FRONT WILL ARRIVE LATE TUESDAY INTO WEDNESDAY MORNING. INCREASED
POPS TUESDAY AND TUESDAY NIGHT. FELT THAT WARM ADVECTION WOULD BE
STRONG ENOUGH TO KEEP LOW TEMPERATURES ABOVE FREEZING TUESDAY NIGHT
CLOSER TO THE WARMER MOS. HELD ON TO POPS WEDNESDAY MORNING THEN
TAPER OFF CHANCES WEDNESDAY AFTERNOON. RIDGING BULGES BACK NORTH
ACROSS THE SOUTHEAST THURSDAY INTO FRIDAY. ANOTHER WARMUP IS
POSSIBLE FOR FRIDAY INTO SATURDAY. ANOTHER STORM SYSTEM WILL COME
OUT OF THE SOUTHERN PLAINS ARRIVES SATURDAY INTO SUNDAY. RAISED POPS
SATURDAY AND SUNDAY.
LOOKING INTO DAYS 8-10...H5 RIDGING BUILDING ACROSS WESTERN
CONUS/CANADA AND EAST OF GREENLAND...MAY FINALLY BE ENOUGH FOR A
PATTERN CHG IN THE EASTERN UNITED STATES. THERE ARE EVEN SOME
HINTS THAT BOTH OF THESE HIGH LATITUDE RIDGES LINK UP BRIEFLY
NORTH OF THE POLAR VORTEX...WHICH WOULD BE EVEN MORE FAVORABLE FOR
KEEPING SOME COLDER AIR LOCKED INTO THE EASTERN US.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED DESPITE THE STRONG WINDS. WEST WINDS WILL
BEGIN DIMINISH LATE TONIGHT INTO MONDAY MORNING.
VFR CONDITIONS EXPECTED INTO MONDAY EVENING. WARM AIR ADVECTION
KICKS IN MONDAY NIGHT AND COULD SEE SOME MVFR CIGS ACROSS SE WV
TUESDAY MORNING. FRONTAL BOUNDARY ARRIVES TUESDAY AFTERNOON WITH A
A CHANCE OF RAIN AND POTENTIAL FOR LOWER CIGS.
&&
.FIRE WEATHER...
THE COMBO OF STRONG POST FRONTAL WINDS...FALLING HUMIDITY VALUES AND
DRY FUEL MOISTURES WILL MAKE FOR HIGH FIRE DANGER ESPCLY THIS AFTERNOON.
GIVEN ONGOING FIRES ATTM EXPECT CONDITIONS ONLY TO GET WORSE THIS
AFTERNOON ESPCLY AS VERY LOW DEWPOINTS ARRIVES WITH THE COLD AIR.
THUS LITTLE CHANGE TO THE GOING RED FLAG WARNING AS EXPECT THE
UPSLOPE REGIONS TO KEEP ENOUGH RH TO AVOID PROBLEMS THERE FOR NOW.
VERY LOW RH VALUES AND LINGERING WINDS COULD POSSIBLY MEAN A NEED
TO EXTEND THE WARNING LATER INTO THE EVENING BUT WILL ADDRESS THIS
LATER THIS AFTERNOON.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 1 AM EST MONDAY FOR VAZ009>020-022>024.
RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR VAZ010>020-
022>024-032>035-043>047-058-059.
WIND ADVISORY UNTIL 1 AM EST MONDAY FOR VAZ007-032>035-043>047-
058-059.
NC...HIGH WIND WARNING UNTIL 1 AM EST MONDAY FOR NCZ001-002-018.
RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR NCZ001>006-
018>020.
WIND ADVISORY UNTIL 1 AM EST MONDAY FOR NCZ003>006-019-020.
WV...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR WVZ042>045.
&&
SYNOPSIS...JH
NEAR TERM...JH/JJ
SHORT TERM...JH/JS
LONG TERM...KK/KM
AVIATION...JH/WP
FIRE WEATHER...Hazardous weather outlook, Feb 10, 7:37 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 737 PM EST SUN FEB 10 2008 VAZ007-WVZ042>045-120045- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 737 PM EST SUN FEB 10 2008 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ010>020-022>024-120045- ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE- 737 PM EST SUN FEB 10 2008 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... ...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. RED FLAG WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ009-120045- SMYTH- 737 PM EST SUN FEB 10 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-120045- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 737 PM EST SUN FEB 10 2008 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 10, 8:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 859 PM EST SUN FEB 10 2008 NCZ003>006-019-020-VAZ018-019-022>024-032>035-043>047-058-059- 111100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CRAIG-ALLEGHANY VA- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...NEW CASTLE...CLIFTON FORGE...SALEM...FINCASTLE... LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE 859 PM EST SUN FEB 10 2008 ...FIRE DANGER OVERNIGHT... STRONG WEST WINDS WILL GRADUALLY DIMINISH OVERNIGHT. HOWEVER... RELATIVE HUMIDITY LEVELS WILL ONLY RECOVER INTO THE 30 TO 40 PERCENT RANGE...AND THIS WILL KEEP AN ELEVATED FIRE DANGER OVERNIGHT. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 9:50 PM EST | Wind Chill Advisory | RNK | Alleghany, Bath, Bland, Craig, Giles, Grayson and 4 more | 11 hr |
Nearby
Wind Advisories in Virginia, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.